funDERMentals

Patient caught in "vicious cycle" with perioral rash

Author and Disclosure Information

Dermatology guru Joe Monroe walks you through a case presentation involving a woman's efforts to address her perioral rash on her own.


 

PATIENT HISTORY
A 38-year-old woman presents with a perioral rash composed of fine papules and pustules, slight erythema, and focal fine scale, which spares the vermillion border by several millimeters. The rash, which burns slightly and feels “tight,” has been present for several months.

During this time, the patient has been applying her sister’s psoriasis cream (clobetasol 0.05%) to the area several times a week. After each application, the rash feels and looks better—but only for a few hours. When she tries to stop using the cream, however, the burning and tightness worsen until she relents and re-applies the cream.

She has already tried changing her makeup and other facial care products, without success. A visit to her primary care provider yielded the diagnosis of “yeast infection,” but the clotrimazole cream he prescribed only made the situation worse.

The patient feels trapped in a vicious cycle, knowing the clobetasol is not really helping but unable to endure the symptoms if she doesn’t use it. A friend finally suggests she see a dermatology provider, an option she hadn’t considered.

DIAGNOSIS/DISCUSSION
This is a typical case of perioral dermatitis (POD), a very common condition that nonetheless seems to baffle non-derm providers. As with so many conditions, POD’s etiology is unknown.

The literature says that at least 90% of POD patients are women, but in my experience, it’s closer to 98%. There are rare cases seen in young children of both genders, and every five years or so, in an adult male.

But just because it occurs mostly in women ages 20 to 50 doesn’t mean it is hormonal in origin, or related to makeup or facial care. As this case illustrates, virtually every woman I’ve seen with POD has long since eliminated those items by trial and error, prior to being seen in dermatology.

The use of steroid medications, as in this case, is common; however, at least half the cases I see do not involve them. By the same token, we often see patients who were treating facial seborrhea or psoriasis with potent topical steroid creams and developed a POD-like eruption in the treated areas (eg, periocular or pernasilar skin).

This case also illustrates the phenomenon of “steroid addiction,” in which the symptoms worsen with attempted withdrawal from the steroid preparation. This locks the patient into a vicious cycle that not only irreparably thins the treated skin, but also makes the POD more difficult to treat.

Histologically, POD closely resembles rosacea, and it responds to some of the same medications. But POD in no way resembles rosacea clinically, and it does not afflict the same population (“flushers and blushers”).

The fine papulopustular, slightly scaly perioral rash seen in this case is typical, as is the sharp sparing of the vermillion border. Various microorganisms have been cultured from POD lesions, but none appear to be causative.

TREATMENT/PROGNOSIS
Topical medications, such as clindamycin and metronidazole, have been used for POD with modest success, but many POD patients complain of already sensitive skin that is further irritated by topical antibiotics. More effective and better tolerated are the oral antibiotics, such as tetracycline (250 to 500 mg bid) or minocycline (50 to 100 mg bid), typically given for at least a month, occasionally longer. This usually results in a cure, though relapses months later are not uncommon.

In this and similar cases, the clobetasol must be discontinued by changing to a much weaker steroid preparation, such as hydrocortisone 2.5 % or topical pimecrolimus 0.1% ointment, eliminating the steroids within two to three weeks. Because withdrawal symptoms in such cases can be severe, considerable patient education and frequent follow-up are necessary. This particular patient was treated with oral minocycline (100 mg bid for two weeks, dropping to 100 QD for three weeks), and will be reevaluated at the end of the treatment cycle.

There is a school of thought that asserts that the best treatment for POD is to withdraw the patient from virtually every contactant, since many POD patients are applying multiple products to their face out of desperation. None work, and some possibly irritate and thus perpetuate the problem.

The rapid response of POD to oral medication is so typical that it is, in effect, diagnostic. With treatment failure, other items in the differential diagnosis would include: contact dermatitis, impetigo, psoriasis, seborrhea, and neurodermatitis (lichen simplex chronicus).

TAKE-HOME TEACHING POINTS
1. POD involves a fine sparse perioral papulopustular rash that spares the upper vermillion border sharply.

2. At least 90% of POD patients are women.

3. Injudicious and prolonged application of steroid creams (especially fluorinated) are implicated in a significant percentage of cases.

Next Article: